Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Memphis, TN

May 23, 2000Benton County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 23, 2000, 11:29 AM CDT for Benton County, Tippah County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 11:29 AM CDT (16:29 UTC)
Expired
May 23, 2000, 12:00 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Benton County, MS, Tippah County, MS

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS54 KMEG 231629
SVRMEM
MSC009-139-231700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 12 PM CDT

* AT 1126 AM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTHWEST OF GRAVESTOWN...MOVING SOUTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAVESTOWN AROUND 1130 AM CDT
  BLUE MOUNTAIN...RIPLEY AROUND 1140 AM CDT
  DUMAS AROUND 1155 AM CDT

.IF CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DAMAGING
WIND...LARGE HAIL...AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:30 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 23, 9:30 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT MON MAY 23 2000

STORMS WORKING WAY ACROSS WEST TENNESSEE AT THIS TIME. ALSO HAVE
STORMS IN WESTERN N MS. STORMS MOVING ESE.

FIRST PERIOD WL BE ADJUSTED TO ACCOUNT TEMP DIFFERENCES FROM CLDS
LATER THIS MORNING.

.MEM...SEVERE THUNDERSTORM WATCH UNTIL 2 PM CDT WEST TENNESSEE

In the hours before

Local storm report, May 23, 9:57 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TENNESSEE
957 AM CDT MON MAY 22 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 AM    DEERING                   MO   .88 INCH HAIL
05/23/00   PEMISCOT                       REPORTED BY SHERIFFS
                                          OFFICE.

0810 AM    DELL                      AR   .75 INCH HAIL
05/23/00   MISSISSIPPI                    REPORTED BY BLYTHEVILLE
                                          PD.

0815 AM    LEACHVILLE                AR   .88 INCH HAIL
05/23/00   MISSISSIPPI                    REPORTED BY LEACHVILLE PD.

0840 AM    ASHPORT                   TN   .75 INCH HAIL
05/23/00   LAUDERDALE                     DIME SIZE HAIL ALONG THE
                                          MISSISSIPPI RIVER.
                                          REPORTED BY LUXORA PD.

0925 AM    MEDINA                    TN   1.75 INCH HAIL
05/23/00   GIBSON                         GOLFBALL HAIL REPORTED BY
                                          MEDINA POLICE DEPA!RTMENT.

N
Special weather statement, May 23, 10:06 AM CDT, 1 hour 23 minutes before
MOZ113-115-231530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 AM CDT TUE MAY 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 324 FOR THE FOLLOWING MISSOURI
COUNTIES HAS BEEN CANCELLED...

     DUNKLIN...PEMISCOTT

STORMS HAVE MOVED OUT OF THE BOOTHEEL INTO WEST TENNESSEE.
Special weather statement, May 23, 10:35 AM CDT, 54 minutes before
TNZ001-002-019-048-049-231555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CDT TUE MAY 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 324 FOR THE FOLLOWING WEST TENNESSEE
COUNTIES HAS BEEN CANCELED...

     LAKE...OBION...DYER...LAUDERDALE...TIPTON

SEVERE STORMS HAVE MOVED EAST OUT OF THESE COUNTIES.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:03 AM CDTSevere Thunderstorm WarningMEGBenton, Tippah27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.